Alert archive / New York / Special Weather Statements in 2021
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Nov 23, 2021, 5:25 AM EST for Monroe County, New York. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 23, 2021, 5:25 AM EST (10:25 UTC)
- Expired
- Nov 23, 2021, 6:30 AM EST
- In force
- 65 min
- Issued by
- NWS Buffalo, NY
County Monroe County, NY
The radar
The Buffalo radar (KBUF), 92 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 10.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
984
WWUS81 KBUF 231025
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
525 AM EST Tue Nov 23 2021
NYZ003-231130-
Monroe NY-
525 AM EST Tue Nov 23 2021
...A BAND OF HEAVY SNOW DROPPING ACROSS THE ROCHESTER METRO...
HAZARDS...A band of heavy snow which can rapidly reduce visibility
to less than a quarter of a mile. An quick inch of snow may occur in
addition to what has fallen overnight.
LOCATION AND MOVEMENT...At 522 AM EST, a band of heavy snow was
located from Hilton to Rochester moving southeast at 15 MPH.
LOCATIONS IMPACTED INCLUDE...
Rochester, Greece, Irondequoit, Chili, East Rochester, Hilton,
Webster, Fairport, Brighton, Gates-North Gates, Henrietta, Penfield,
Spencerport, Scottsville, Pittsford, Strong Memorial Hospital,
Martin, Rochester International Airport, Industry and Rochester
General Hospital.
This includes the following highways...
Interstate 390 near exit 12.
Interstate 90 near exit 46.
SAFETY INFO...Use extra caution while traveling into or through this
band of heavy snow. Rapid changes in visibility and potentially
slick roads may lead to accidents.
&&
LAT...LON 4331 7785 4325 7763 4320 7742 4305 7739
4299 7775
TIME...MOT...LOC 1022Z 334DEG 14KT 4320 7768
$$
JLAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Nov 23, 4:50 AM EST, 35 minutes earlier.
Area forecast discussion, Nov 23, 4:50 AM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
450 AM EST Tue Nov 23 2021
.SYNOPSIS...
Colder conditions continue today with lingering nw flow lake effect
snow gradually diminishing. A brief warmup returns Wednesday into
Thanksgiving day with chances for showers slowly increasing through
the day. Another batch of cold air and renewed lake effect snow
arrives for Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Sharp upper trough over the northeast this morning shifts to south
of Maine and Nova Scotia tonight. At the sfc, deep low over northern
Quebec drifts north while ridge over Ohio Valley extends ridge
across northeast by daybreak Wed. NW flow lake effect continues off
both lakes early this morning with sufficient over-water instability
and inversions 6-8kft. Winds shifting more north-northwest shortly
are poised to push lake effect south of Lake Ontario to the south
while breaking it up even further than it is now. Another inch or
two of fluffy snow could occur through shortly after daybreak with
little accumulation for the rest of the day.
Lake effect off Lake Erie has increased compared to what was
observed Mon evening as lake convective layer flow backed just
enough to increase fetch slightly and bring some convergence off
Long Point Ontario into play. Another inch or two for most spots
into the morning where snow showers are most persistent with
isolated higher amounts for higher terrain of northern Cattaraugus
county. Flow remaining NW-WNW into this aftn with inversions only
slowly lowering to around 5kft should result in some snow showers
persisting but minus any upstream connection, additional amounts
will be around an inch or two before bulk of remaining snow showers
shift into southern Erie county late today as winds back W-SW.
Going advisories will be allowed to expire this morning. Depending
on look of radar at that point, may put a statement to cover the
rest of the morning commute with some snow showers still around.
Otherwise, rest of the area will be cold again today but winds
will not be as strong.
Tonight, some light snow showers may lift across Buffalo Metro and
also toward eastern shoreline of Lake Ontario as winds back SW. Will
be chilly otherwise with high pressure and light winds overhead.
Lowest temps perhaps dropping into the teens over Southern Tier
and interior North Country.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Ridging surface and aloft will keep our region dry through at least
the first part of Wednesday night. A surface warm front finishes
pushing northeast through the area into New England Wednesday
morning. Center of surface high pressure slides into the Mid
Atlantic region, with a warm advective southwesterly flow taking
hold on the back side if the high. This will transport a warmer
airmass in across the eastern Great Lakes with temperatures rising
into the 40s, with the exception of the higher terrain east of Lake
Ontario where highs will be stuck in the mid to upper 30s. As
mentioned, dry weather continues for the first part of Wednesday
night before the slight chance for a few rain showers presses east
into far western NY by early Thanksgiving morning well ahead of an
approaching upper trough/ surface cold front moving east through the
central Great Lakes. Otherwise, expect dry conditions to persist
across the remainder of our area. The warmer airmass will remain in
place providing a warmer night than the previous few, as
temperatures bottom out in the 30s across the majority of the area,
with some upper 20s across the higher terrain east of Lake Ontario.
Ridging aloft slides east of our area Thanksgiving Day, however the
upper trough will deepen and sharpen, all while going from
positively tilted to a neutral position as it presses into the upper
Great Lakes. This will slow the eastward progression of the shower
activity Thanksgiving day with rain chances slowly increasing from
west to east through the day, possibly reaching the eastern Lake
Ontario region sometime during the afternoon. A continued
southwesterly flow ahead of the approaching cold front will deliver
the warmest day of the entire week for Thanksgiving Day, with highs
in the 40s areawide. May even crack the 50 degree mark in the
traditionally warmest spots across the lake plains.
Upper level trough closes off Thursday night as it moves east of
Georgian Bay. This will send an attendant strong surface cold front
and associated band of showers across western and northcentral NY,
reaching eastern portions of our region by late Thursday night. As a
much colder airmass wraps in behind the cold front, rain will change
to snow across the higher terrain, with up to an inch of
accumulation possible by early Friday morning across the interior
Southern Tier and the Tug Hill/western Dacks. Lows Thursday night
will fall back into the mid 20s to lower 30s across the area.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Ensembles show a quick moving, deepening trough across the eastern
Great Lakes and Northeast into the weekend. Post-frontal conditions
will bring gusty, westerly winds and falling temperatures which will
create enough lake instability for snow showers through Saturday.
Due to the speed of the trough, lake bands will likely be transient
and reduce the chance for any significant snowfall accumulations.
Several inches of snow is possible with the greatest chance
southeast of the Lakes.
Chance for snow showers continues through Monday with the chance of
another trough moving into the region.
Cooler than normal conditions expected through the weekend into the
next work week.
&&
.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
Lake effect snows with prevailing MVFR conditions will impact KROC
and KJHW early today. Brief LIFR/IFR vsby possible in stronger snow
showers at KROC.
Elsewhere VFR is expected with just a rouge brief snow shower and
MVFR vsby possible at KBUF or KIAG toward daybreak as some of the
snow showers off Lake Ontario briefly move across. Some snow showers
could linger at KROC and KJHW til mid morning, but otherwise expect
VFR conditions at all sites the rest of today into tonight.
Outlook...
Wednesday...VFR.
Thursday...VFR. Showers late western NY and by evening rest of
region.
Friday...Areas of MVFR/IFR in lake effect snow showers.
&&
.MARINE...
Gusty westerly winds and higher waves linger this morning. Weaker
winds and subsiding waves can be expected later today into tonight
with the passage of a ridge. Current Small Craft Advisories are
outlined below.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory until 7 AM EST this morning for
NYZ003>005-019-020.
MARINE...Small Craft Advisory until 7 AM EST this morning for LEZ040-
041.
Small Craft Advisory until 7 AM EST this morning for
LOZ030-042>045.
&&
SYNOPSIS...JLA
NEAR TERM...JLA
SHORT TERM...JM
LONG TERM...HSK
AVIATION...JLA
MARINE...JLAHazardous weather outlook, Nov 23, 4:52 AM EST, 33 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 452 AM EST Tue Nov 23 2021 NYZ001-002-006>008-010>014-021-085-241000- Niagara-Orleans-Oswego-Jefferson-Lewis-Northern Erie-Genesee-Wyoming- Livingston-Ontario-Allegany-Southern Erie- 452 AM EST Tue Nov 23 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019-020-241000- Chautauqua-Cattaraugus- 452 AM EST Tue Nov 23 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003>005-241000- Monroe-Wayne-Northern Cayuga- 452 AM EST Tue Nov 23 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-241000- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 452 AM EST Tue Nov 23 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JLA
In the hours before
Special weather statement, Nov 23, 5:25 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
525 AM EST Tue Nov 23 2021
NYZ003-231130-
Monroe NY-
525 AM EST Tue Nov 23 2021
...A BAND OF HEAVY SNOW DROPPING ACROSS THE ROCHESTER METRO...
HAZARDS...A band of heavy snow which can rapidly reduce visibility
to less than a quarter of a mile. An quick inch of snow may occur in
addition to what has fallen overnight.
LOCATION AND MOVEMENT...At 522 AM EST, a band of heavy snow was
located from Hilton to Rochester moving southeast at 15 MPH.
LOCATIONS IMPACTED INCLUDE...
Rochester, Greece, Irondequoit, Chili, East Rochester, Hilton,
Webster, Fairport, Brighton, Gates-North Gates, Henrietta, Penfield,
Spencerport, Scottsville, Pittsford, Strong Memorial Hospital,
Martin, Rochester International Airport, Industry and Rochester
General Hospital.
This includes the following highways...
Interstate 390 near exit 12.
Interstate 90 near exit 46.
SAFETY INFO...Use extra caution while traveling into or through this
band of heavy snow. Rapid changes in visibility and potentially
slick roads may lead to accidents.
&&
LAT...LON 4331 7785 4325 7763 4320 7742 4305 7739
4299 7775
TIME...MOT...LOC 1022Z 334DEG 14KT 4320 7768
JLAThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 23, 5:31 AM EST | Special Weather Statement | BUF | Cattaraugus | 59 min |
Nearby
Special Weather Statements in New York, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.